Alert archive / Minnesota / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 166, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 27, 1999, 5:59 PM CDT for Stevens County, Minnesota. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 27, 1999, 5:59 PM CDT (22:59 UTC)
- Expired
- Jul 27, 1999, 6:30 PM CDT
- In force
- 31 min
- Issued by
- NWS Twin Cities, MN
- Area
- Whole counties
County Stevens County, MN
The radar
The Aberdeen radar (KABR), 189 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 27, 2:30 PM CDT | Tornado Watch | SPC | 6 hr |
| Jul 27, 5:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 11.0 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -442 J/kg
- Mixed-layer LCL
- 1364 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 121 m²/s²
- 0-3 km storm-relative helicity
- 155 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMPX 272300 SVRMSP MNC149-272330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 559 PM CDT TUE JUL 27 1999 THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... STEVENS COUNTY IN WEST CENTRAL MINNESOTA * UNTIL 630 PM CDT * AT 559 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL 10 MILES NORTHWEST OF CHOKIO... OR ABOUT 20 MILES NORTHEAST OF ORTONVILLE...MOVING SOUTHEAST AT 20 MPH. * SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE... MORRIS DONNELLY CHOKIO ALBERTA A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER... SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 1:43 PM CDT, 4 hours 16 minutes earlier.
Area forecast discussion, Jul 27, 1:43 PM CDT, 4 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 143 PM CDT TUE JUL 27 1999 THE MAIN FORECAST CHALLENGE DURING THE PERIOD IS PRECIP CHANCES. WARM FRONT LIFTING NORTHEAST INTO NORTHERN MN/SRN CANADA DURG PERIOD. HOT PRONG ALSO MOVING INTO CNTRL MN. VISIBLE SATELLITE PICTURE SHOWED CUMULUS STREAKS OVR EASTERN NORTH DAKOTA...NEAR NOSE OF THETAE RIDGE AXIS. EXPECT TSRA TO CONTINUE TO DEVELOP AND PROPOGATE ALONG THIS AXIS AND SPREAD SOUTHEAST INTO MESOSCALE CONVECTIVE SYSTEM LATE TONIGHT OVER CENTRAL AND WEST CENTRAL WISCONSIN BEFORE DAYBREAK. LATEST ADAP FIELDS SHOWED SBCAPES OVR EASTERN DKTS OVER 4000 J/KG WITH LIFTED INDICES MINUS 8 OR LESS. MODEL INDICATE THE BEST CHANCE OF RAIN OR TSRA WILL BE MAINLY AFTER MIDNIGHT. WL CONTINUE POPS OVR CWA TONIGHT AND ONLY A SMALL POP OVER WI PTN CWA ON WED. WL KEEP A SMALL ON WEDNESDAY NIGHT...MAINLY OVER NORTHERN PTN OF CWA. SOUTHWEST PTN SHOULD BE WELL CAPPED. HOT TEMPS OVER THE NEXT COUPLE WILL PUSH HEAT INDEXS INTO 100 TO 110 DEGREE RANGE BY THURSDAY. A HEAT ADVISORY MAYBE NEEDED LATER DURG PD. .MSP...NONE. JVM
In the hours before
Special weather statement, Jul 27, 3:35 PM CDT, 2 hours 24 minutes before
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-280300- SEVERE WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 335 PM CDT TUE JUL 27 1999 ...SEVERE WEATHER HEADING FOR CENTRAL AND WESTERN MINNESOTA... THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER CENTRAL AND SOUTH CENTRAL MINNESOTA INTO WEST CENTRAL WISCONSIN TONIGHT. THE MODERATE RISK AREA INCLUDES THE TWIN CITIES...ST CLOUD... ALEXANDRIA...REDWOOD FALLS AND MANKATO IN MINNESOTA. EAU CLAIRE... MENOMONIE AND RICE LAKE ARE INCLUDED WISCONSIN. SEVERE THUNDERSTORMS HAVE ALREADY DEVELOPED IN THE EASTERN DAKOTAS... AND ARE PUSHING EAST TOWARD MINNESOTA. VERY LARGE AND DAMAGING HAIL HAS ALREADY OCCURRED FROM THESE STORMS. THE SEVERE THUNDERSTORMS WILL REACH THE ALEXANDRIA...GLENWOOD... LITTLE FALLS...ST CLOUD...MONTEVIDEO...AND WILLMAR AREAS THIS EVENING. DURING THIS TIMEFRAME...TORNADOES...LARGE HAIL...AND DAMAGING WINDS WILL ALL BE POSSIBLE WITH THE STORMS. LATER THIS EVENING...THE STORMS ARE EXPECTED TO ORGANIZE INTO A LINE...AND SWEEP SOUTH AND EAST ACROSS THE LAKE MILLE LACS... HUTCHINSON...MANKATO...AND TWIN CITIES AREAS...THEN INTO WEST CENTRAL WISCONSIN AFTER MIDNIGHT. DURING THIS STAGE OF DEVELOPMENT...DAMAGING WINDS WILL BE THE MAIN SEVERE WEATHER THREAT. PERSONS ACROSS CENTRAL/SOUTHERN MINNESOTA OR WEST CENTRAL WISCONSIN ARE URGED TO MONITOR THIS WEATHER SITUATION CLOSELY. SPOTTER GROUPS AND| EMERGENCY MANAGEMENT SHOULD BE PREPARED FOR ACTIVATION TONIGHT. DAVIS
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 6:23 PM CDT | Severe Thunderstorm Warning | MPX | Lac qui Parle, Swift | 67 min |
| Jul 27, 6:44 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa | 46 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.